In short Article

Medication-induced liver injury: not just by paracetamol


In view of the vital role played by the liver in drug metabolism, it is surprising how often this proceeds without any damage. Nevertheless it is clinically relevant for doctors and pharmacists to be aware of possible medication-induced liver injury. Even though it is relatively rare, drug-induced liver injury can cause serious complications for patients. The best known example of drug-induced liver injury is that of excessive doses of paracetamol. It goes without saying, however, that this is true for far more agents, such as the NSAIDs and antibiotics (doxycycline or nitrofurantoin) which are frequently prescribed in primary practice. In addition, there have been reports of sometimes severe liver injury due to dietary supplements and herbs. An understanding of the underlying causative mechanisms and manifestations can encourage practitioners to be more aware of potential drug-induced liver injury in their everyday practice. 

  • Liver injury is a rare, but potentially life-threatening adverse effect of many drugs, herbs and dietary supplements.
  • In cases of unexplained liver dysfunctions or other liver injury, drugs should always be considered as a possible cause.
  • Knowledge about the various ways in which liver injury may arise (direct, indirect or idiosyncratic) helps to estimate whether and how a drug can cause liver injury.
  • The website LiverTox.nih.gov is an independent source of case studies and background information about liver injury caused by medications and other substances.

  1. Reuben A, Koch DG, Lee WM. Drug-induced acute liver failure: results of a U.S. multicenter, prospective study. Hepatology. 2010;52(6):2065-76.
  2. Wei G, Bergquist A, Broome U, Lindgren S, Wallerstedt S, Almer S, et al. Acute liver failure in Sweden: etiology and outcome. J Intern Med. 2007;262(3):393-401.
  3. van Berge Henegouwen GP, Savelkoul TJF. Acetylcysteïne bij paracetamoloverdosering; intraveneuze maar ook orale therapie is zinvol, ook bij late toepassing. Ned Tijdschr Geneeskd. 1994;138:1988-92.
  4. Bjornsson ES, Hoofnagle JH. Categorization of drugs implicated in causing liver injury: Critical assessment based on published case reports. Hepatology. 2016;63(2):590-603.
  5. Peters CP, den Hoed CM, Coenen S, Biermann KE, de Man RA. Acuut leverfalen na gebruik van voedingssupplementen. Ned Tijdschr Geneeskd. 2019;163:D3522.
  6. Bower WA, Johns M, Margolis HS, Williams IT, Bell BP. Population-based surveillance for acute liver failure. Am J Gastroenterol. 2007;102(11):2459-63.
  7. Kumar R, Bhatia V, Khanal S, Sreenivas V, Gupta SD, Panda SK, et al. Antituberculosis therapy-induced acute liver failure: magnitude, profile, prognosis, and predictors of outcome. Hepatology. 2010;51(5):1665-74.
  8. Escorsell A, Mas A, de la Mata M. Acute liver failure in Spain: analysis of 267 cases. Liver Transpl. 2007;13(10):1389-95.
  9. Ostapowicz G, Fontana RJ, Schiodt FV, Larson A, Davern TJ, Han SH, et al. Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med. 2002;137(12):947-54.
  10. Chalasani N, Fontana RJ, Bonkovsky HL, Watkins PB, Davern T, Serrano J, et al. Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology. 2008;135(6):1924-34, 34.e1-4.
  11. Danan G, Teschke R. RUCAM in Drug and Herb Induced Liver Injury: The Update. Int J Mol Sci. 2015;17(1).
  12. Teschke R. Idiosyncratic DILI: Analysis of 46,266 Cases Assessed for Causality by RUCAM and Published From 2014 to Early 2019. Front Pharmacol. 2019;10:730.
  13. Babai S, Auclert L, Le-Louet H. Safety data and withdrawal of hepatotoxic drugs. Therapie. 2018.
  14. Keisu M, Andersson TB. Adverse Drug Reactions. Handbook of Experimental Pharmacology; Drug-Induced Liver Injury in Humans: The Case of Ximelagatran: Springer, Berlin, Heidelberg; 2010.
  15. van Deventer KR, Janssens HJEM. Klinische relevantie van onderzoeksuitkomsten. Wat schiet de patiënt ermee op? Gebu. 2019;53(1):1-11.
  16. Mulder M, Weersink R, Borgsteede S, Bouma M, Beekwilder H, de Man R, et al. Veilig voorschrijven bij levercirrose. Huisarts Wet. 2019;62(4).
  17. Ensing R. Terug in de eerste lijn: medicatie na ziekenhuisopname. Huisarts Wet. 2019;62(1).
  18. Hoofnagle JH, Bjornsson ES. Drug-Induced Liver Injury - Types and Phenotypes. N Engl J Med. 2019;381(3):264-73.
  19. Goorden SMI, Buffart TE, Bakker A, Buijs MM. Leveraandoeningen bij volwassenen: ALAT en ASAT. Ned Tijdschr Geneeskd. 2013;157:A6443.
  20. Defitelio. Summary of Product Characteristics. Geraadpleegd via www.cbg-meb.nl op 26-9-2019.
  21. Chalasani N, Bonkovsky HL, Fontana R, Lee W, Stolz A, Talwalkar J, et al. Features and Outcomes of 899 Patients With Drug-Induced Liver Injury: The DILIN Prospective Study. Gastroenterology. 2015;148(7):1340-52.e7.
  22. Regev A, Bjornsson ES. Drug-induced liver injury: morbidity, mortality, and Hy's law. Gastroenterology. 2014;147(1):20-4.
  23. Huffman BM, Kottschade LA, Kamath PS, Markovic SN. Hepatotoxicity After Immune Checkpoint Inhibitor Therapy in Melanoma: Natural Progression and Management. Am J Clin Oncol. 2018;41(8):760-5.

The literature refers to the Dutch text

Authors

  • dr Sander C.A. van den Bogert, pharmacist